Hail, Hennepin
- When
- August 24, 7:51 AM CST
- Where
- Hennepin County, 0.85 mi NE of Mound
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.940, -93.660
A cluster of storms that developed across southern Minnesota during the morning of Friday, August 24th, produced a few hail stones in the western part of the Twin Cities metro area. Two reports of quarter size hail were received from Mound and Orono.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A cluster of storms that developed across southern Minnesota during the morning of Friday, August 24th, produced a few hail stones in the western part of the Twin Cities metro area. Two reports of quarter size hail were received from Mound and Orono.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 24, 5:56 AM CST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 656 AM CDT Fri Aug 24 2018 .UPDATE... Issued at 627 AM CDT Fri Aug 24 2018 Updated to include 12z aviation discussion below. && .SHORT TERM...(Today and tonight) Issued at 315 AM CDT Fri Aug 24 2018 Surface analysis early this morning shows a low pressure center over central South Dakota with a trailing cold front extending southwest into eastern Colorado. Extensive high pressure sits over the eastern third of the CONUS. Aloft, a shortwave trough sits atop the surface low and closer to the northern upper jet stream with the southern jet stream making for nearly coast-to-coast zonal flow over the southern tier CONUS. Plenty of low-mid level moisture advection this morning is working with increased isentropic lift in advance of the surface low, making for scattered showers/thunderstorms moving fairly quickly to the east northeast over the WFO MPX coverage area this morning. Coverage is expected to diminish later this morning before daytime heating works to increase instability and any semblance of a cap is eroded this afternoon. This will aid in an increase in convective coverage over much of the area this afternoon into this evening, especially as the stacked low slowly progresses east during the day today, taking a position over southwestern MN by sunset with the warm front lifting slightly into southern MN. Steep mid-level lapse rates along with MLCAPE in the 1000-1500 j/kg range and an eroding cap will spell the potential for strong storms mainly close to the Iowa border this afternoon and evening. Pronounced south-southwest flow over the moist environment will aid in stronger shear, thus there is a non-zero chance of isolated tornadoes over a very small southeasterly portion of the WFO MPX coverage area but the aforementioned instability factors will make the main hazards for any strong/severe storms large hail and damaging winds. SPC maintains a Marginal Risk from the Twin Cities metro south and east which certainly seems reasonable. Another factor with convection today, more for northern portions of the area which will be in closer proximity to the upper level low, will be a slower storm motion and/or repeated incidences of storms over the same areas. Either way, this would result in periods of mod- heavy rain within an environment having PWATs around 1.5" so there is some potential of excessive rain and possibly localized flooding, especially over areas which receive heavy rain over harder ground due to a recent lack of rain. As for temperatures, the increase cloud/rain complications for today will mean noticeably lower temperatures than what was recorded yesterday. Highs will range from the upper 60s in interior western Wisconsin to the upper 70s in far western Minnesota. Lows tonight will again run in the low-mid 60s. .LONG TERM...(Saturday through Thursday) Issued at 315 AM CDT Fri Aug 24 2018 The main concerns in the longer term remain timing and extent of convection into Saturday night into Tuesday and severe weather and heavy rain threat. Saturday looks to be a dry period as ridging develops in the wake of the Friday trough. This should provide sunshine and increasing humidity during the day. Later Saturday night, the LLJ may be significant enough to generate some scattered convection along warm front lifting into central MN overnight. Warm mid level temperatures may preclude development to the southwest however. Strong destabilization in association with the incoming short wave will provide the impetus for severe potential. This lingers into Sunday night as well, with convection developing in the vicinity of warm front and over the Dakotas with an advancing cold front. The front will be the focus for any severe potential, along with the heavy rain threat. The severe threat will be from large hail and strong winds. The heavy rain threat looks best over a portion of east central MN into west central Wisconsin Sunday night. PW's increase to 2 inches on the GFS and any organized convection should produce locally heavy rainfall. Finally, the cold front and advancing upper trough moves through the area Monday night into Tuesday. This will also provide a severe weather threat and heavy rain threat to the region. The front appears progressive however, and and flood threat will be limited to the area that received the heavier rainfall Sunday night. Following this active period, high pressure will follow the front allowing for cooler and drier conditions which will linger into Thursday. We could see return flow/WAA showers develop already into Thursday afternoon mainly west. We retained the small pop over the west Thursday and over the region next Friday. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 627 AM CDT Fri Aug 24 2018 Mucky aviation forecast with IFR conditions to start, SHRA/TSRA re-developing this afternoon and evening, then fog likely tonight which will be at least MVFR (and potentially IFR-or-worse). Low pressure system crossing the area today is responsible for it all. SHRA/TSRA activity will wane going thru the rest of this morning and into the early afternoon, then more robust coverage and intensity is expected for this afternoon and evening, especially over eastern MN into western WI. Some of these storms may easily drop visibility into IFR range. Once the convection ends, fog is expected to develop overnight through daybreak Saturday. Have only advertised MVFR at this point but would not be surprised to see IFR-or-lower visibilities across all TAF sites (except the more urban MSP). KMSP...IFR ceilings to start which look to linger for a few hours before an improvement to MVFR. Convection then likely to impact the terminal by mid-afternoon but the timing is highly subject to change. MVFR ceilings will then remain in place throughout the afternoon and evening with a potential drop to IFR overnight through Saturday morning. Frequent amendments may be the case over the next 12-24 hours. /OUTLOOK FOR KMSP/ Sat...VFR. Wind SW 5-10 kt Sun...MVFR possible in scattered SHRA/TSRA. Winds S 5-15 kt becoming SW. Mon...MVFR possible early in scattered SHRA/TSRA. Wind SW 10-20 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...JPC LONG TERM...DWE AVIATION...JPC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 356 AM CDT Fri Aug 24 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 250900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 336 AM CDT Fri Aug 24 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight There is a chance of thunderstorms across the entire coverage area through this evening. There is a Marginal Risk for severe thunderstorms over southeastern Minnesota into portions of west central Wisconsin. The main hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There are additional chances for thunderstorms across the entire coverage area Saturday night through Monday night. There is a Marginal Risk for severe thunderstorms over portions of western and central Minnesota Saturday night and over the entire coverage area Sunday into Sunday night. The main hazards are large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening over southeastern Minnesota into portions of west central Wisconsin.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
815 AM CDT FRI AUG 24 2018
MNZ051-059>061-241400-
Anoka-Hennepin-Sherburne-Wright-
815 AM CDT FRI AUG 24 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WRIGHT...
CENTRAL HENNEPIN...NORTHWESTERN ANOKA AND SOUTHEASTERN SHERBURNE
COUNTIES...
At 814 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Big Lake to near Watertown. Movement
was northeast at 25 mph.
Dime size hail and heavy rain is possible with these storms.
Locations impacted include...
Buffalo, Brooklyn Park, Plymouth, Maple Grove, Coon Rapids,
Minnetonka, St. Louis Park, Andover, Brooklyn Center, Ramsey,
Champlin and Elk River.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 193 and 205.
U.S. Highway 10 in Minnesota between mile markers 200 and 217.
U.S. Highway 12 between mile markers 134 and 140.
U.S. Highway 169 between mile markers 159 and 168.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4541 9351 4541 9328 4498 9334 4491 9377
4498 9377 4498 9389 4542 9380 4544 9352
TIME...MOT...LOC 1314Z 240DEG 22KT 4538 9370 4493 9381
JRBThe Minneapolis radar (KMPX), 13 km away, was scanning. The volume nearest the first event began at 13:50 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770035, 770034, 770036, 770037, 770038.